Question of the Week # 362

362)  A 26 year old woman presents to your office with complaints of intermittent vaginal bleeding  after she started using oral contraceptive pills 1 month ago. She uses continuous oral contraceptive pill combination of ethinyl estradiol and norethindrone. She reports her bleeding is troublesome and interferes with activity. Because of the bleeding, she is considering discontinuing the oral pills but her partner does not want to use barrier methods of contraception. She is distressed and seeks some remedy to address this issue. She never had irregular bleeding in the past and her scheduled periods have always been regular and on time. Her bleeding is unrelated to sexual activity and is not associated with pain. She denies any dysuria, fever or vaginal discharge. She denies smoking or alcohol use. Physical examination including pelvic examination is unremarkable. There is no vaginal discharge or adnexal tenderness. A urine pregnancy test is negative and serum thyroid stimulating hormone as well as prolactin level are within normal limits. Which of the following is the most appropriate management option?

A) Observation

B) Stop the pills for 3 days and then resume at least 21 days

C) Pelvic ultrasound

D) Discontinue Oral Contraceptive pills

E) Vaginal fluid Nucleic Acid Test for Chlamydia Trachomatis

5 Responses

  1. B) Stop the pills for 3 days and then resume at least 21 days

  2. CB

  3. A) observation
    wait and see upto 4th cycle

  4. ~A
    Continue OCPs and observe for 3-4 cycles

  5. A

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: